LUPUS UK
21,935 members17,373 posts

worried about trying methotrexate.

Hi all i have been taking azathioprine for nearly 2 yrs. I had a flare up which started a month ago and had a depo medrone steroid 2 weeks ago which didn't touch me. I went to rheum clinic today and the consultant decided to put me on methotrexate which i am a bit worried about. Mostly its the side effects seem extreme just some advise if anyone is taking will be appreciated. xx

16 Replies
oldestnewest

Hi ush1401

Methotrexate is a very safe drug as long as it's taken and monitored properly. I took it a long time ago without any problems and it was good for the arthritis. I was advised to take Folic Acid tablets every day except the day you take your Metho dose. Current thinking might be different so worth asking. Also we all respond to drugs in different ways too!. I hope it helps you and you feel better soon. I'm recovering from a flare and it's tough!X

Reply

Hi I take methotrexate to have done for a few years as misty says monitored properly and the folic acid I have had no side effects g

Reply

Side effects always sound much scarier than they typically turn out to be. I've been on Methotrexate (MTX) for 10 years and the most I've ever experienced is low grade nausea the day after I take it and a little bit of hair loss when the dose was high. I've been on both the injections and the oral tablets but the side effects were the same. Put it this way, MTX would not be the go to treatment in so many cases if the side effects were so awful. That's how I see it anyway. I can't promise you will have an easy a time of it as I have with it because everyone responds differently but it's not as bad as the side effects list makes it sound. About folic acid, I used to take it every day even on the day I took the MTX now I take one big dose once per week the day after the MTX so don't be put off if your folic acid regime is different, it varies between doctors and countries but once you're getting it it shouldn't really matter.

Reply

Hi IrishLupie, re the folic acid, they told me to take 1 only, 3days after MTX.

Have you any idea why some people take more? Did the Rheumy tell you? Do you know why we have to take it?

Reply

Is it 1 5mg tablet? That's what I take now. People who take it daily aren't necessarily taking more, the dosage is actually lower in most cases. When I was taking it daily they were .4mg tablets (Clonfolic) so my weekly dose was 2.8mg compared to the 5mg I'm on now, their doctors just come from the camp that believe daily dosages are better than getting it all at once one day a week. The reason we take it is that MTX disrupts folate supply in the body which the folic acid helps to counterbalance. In doing so folic acid helps to alleviate some of the side effects, particularly gastrointestinal ones like nausea. Like I mentioned earlier different doctors have different beliefs based on research around what treatment course is best but I personally have found no difference in myself between the daily and weekly folic acid treatment. I hope this helps :)

Reply

Thanks for the info, much appreciated. This is flooring me at the moment. Had my second dose on monday and am soooooo fatigued and nauseous. I presume this gets better with time?

Reply

Did the fatigue and nausea come as a result of the MTX or is it just the flare hanging around? Hopefully it'll settle in time. I never got fatigue from it (over and above my normal anyway) and the nausea has remained relatively stable depending on the dosage for me (bad at high dosage, less severe as it decreased)

Reply

It might just be coincidence and not the meds. Impossible to tell I suppose.We'll just soldier on!!

Reply

Good luck with it! x

Reply

Hi there

I take methotrexate and am fine, other than feeling a bit tired and nauseous the day after.

When I was asked to go on this medication, the way I looked at it was that the rheumatologist always puts you on the least amount and least toxic drugs possible. They weigh up the risk that the active disease might do to you versus the risk of side effects and complications from the drugs. For me, I needed to get the disease activity under control, and methotrexate was the next step in the drug regime. And so far it is working a treat.

If you still have doubts, ask your rheumatologist about other alternatives. After all, it's your body, and your choice. Good luck and I hope you find something you are comfortable with that makes you feel better.

Reply

Hi

I have started methotrexate. I am up to 15mg 1x week with folic acid 3-4 days later. It has taken some time to take effect but I noticed today my balls of my feet didn't moan this morning when I got up. In fact I jumped up compared to normal ;). More importantly my CK has dropped in to the normal range so muscle damage has been reduced.

It's a fine balance between side effects and stopping the disease process.

Initially I had increased fatigue the day after taking it and I haven't had any nausea so I would say give it a go. You can always stop it if it doesn't agree with you. They keep a close eye on you too. I've been to the hospital on a 2week recall for bloods as they slowly increased the dose. It down to every 4 weeks now and a case of see how effective this dose is. Take care x

Reply

I took methotrexate for a year orally with no side effects then it started causing me a very upset tummy which lasted until the following week when the next dose was due. I have had a 5 week break from it and skin has started to flare. Started to have it by injection yesterday (as it by passes the gut) and the only thing I have noticed is that I was rather clumsy and light headed this morning but as I also have fibromyalgia it could be that. No upset tummy so all is well and I am quite happy with that. My local doctors surgery do the injection which saves a trip in to town to the hospital. I hope you find this of some use. Oh make sure you have blood tests every two weeks to monitor you liver function.

Reply

HI - I have been on Methotrexate both orally and by injection for about 22 months overall with an 8 month gap. I find that I do get side effects with both pills and the injections - mainly a horrible taste and some nausea but side effects vary. It is a very effective drug for my rheumatoid arthritis though so I'm trying to stick with it although I get a lot of other things such as skin problems that I think would be better addressed by Azothioprine probably. What I've learned from research is that the Folic Acid replaces some of what the MTX strips us of because it's a folic antagonist. So it's important to stick to your rheumatologist's advice on how much to take because if you take too much relative to the dose you are on it can undermine the effectiveness of the MTX. So currently I am injecting 12.5mg per week and my rheumy says I can take 10mg three days after my dose of MTX. I found that I had barely any side effects at all for the first six months but it seems to work cumulatively so as it started to work well for the joint pain it also started to make me feel sick. But I am terribly intolerant to drugs in general - even antihistamine makes my heart palpatate! Twitchy x

Reply

Thank u all, you all sound positive about mtx, going to take first lot next week have also got folic acid so i will see how i feel n use if needed. x

Reply

Hi Ush

Don't worry about taking methotrexate it is very safe and it will be monitored very closely, that is an advantage of being on it that you will have regular bloods done and you will have someone keeping a close eye on you. I used to be on azothiaprine and swapped to methotrexate with folic acid twice a week and have been so much better. I used to pick up so many illnesses on azothiaprine but since being on methotrexate I have felt so much better and look better too it has worked wonders, it can be taken in more than one form too so if one form does not suit you can have it injected. Quite honestly I wish I had been put on it originally as far as I am concerned it is fantastic I have even managed to start working after nearly twenty years, a lot of the side effects stated are rare and only effect 1 person in several thousands so chin up and good luck I hope it works for you as well as it has worked for me.

Madmagz x

Reply

Thank u madmagz, i was very worried but everyone on the group have put my mind at ease. I have a 6 weeks trial starting next week as they want all the azathioprine out of my system. Also 3 blood tests appoints in the 6 weeks. So deffo going to try mtx. x

Reply

You may also like...